Advertisement

The Range of State Complexities of Languages Resulting from the Cut Operation

  • Markus Holzer
  • Michal HospodárEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11417)

Abstract

We investigate the state complexity of languages resulting from the cut operation of two regular languages represented by minimal deterministic finite automata with m and n states. We show that the entire range of complexities, up to the known upper bound, can be produced in the case when the input alphabet has at least two symbols. Moreover, we prove that in the unary case, only complexities up to \(2m-1\) and between n and \(m+n-2\) can be produced, while if \(2m\le n-1\), then the complexities from 2m up to \(n-1\) cannot be produced.

Notes

Acknowledgments

We thank Juraj Šebej and Jozef Jirásek Jr. for their help on border values in our theorems. Moreover, also thanks to Galina Jirásková for her support and to all who helped us to improve the presentation of the paper.

References

  1. 1.
    Berglund, M., Björklund, H., Drewes, F., van der Merwe, B., Watson, B.: Cuts in regular expressions. In: Béal, M.-P., Carton, O. (eds.) DLT 2013. LNCS, vol. 7907, pp. 70–81. Springer, Heidelberg (2013).  https://doi.org/10.1007/978-3-642-38771-5_8CrossRefzbMATHGoogle Scholar
  2. 2.
    Čevorová, K.: Kleene star on unary regular languages. In: Jurgensen, H., Reis, R. (eds.) DCFS 2013. LNCS, vol. 8031, pp. 277–288. Springer, Heidelberg (2013).  https://doi.org/10.1007/978-3-642-39310-5_26CrossRefGoogle Scholar
  3. 3.
    Čevorová, K., Jirásková, G., Krajňáková, I.: On the square of regular languages. In: Holzer, M., Kutrib, M. (eds.) CIAA 2014. LNCS, vol. 8587, pp. 136–147. Springer, Cham (2014).  https://doi.org/10.1007/978-3-319-08846-4_10CrossRefzbMATHGoogle Scholar
  4. 4.
    Drewes, F., Holzer, M., Jakobi, S., van der Merwe, B.: Tight bounds for cut-operations on deterministic finite automata. Fundam. Inform. 155(1–2), 89–110 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Geffert, V.: Magic numbers in the state hierarchy of finite automata. Inf. Comput. 205(11), 1652–1670 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Geffert, V.: State hierarchy for one-way finite automata. J. Autom. Lang. Comb. 12(1–2), 139–145 (2007)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Harrison, M.A.: Introduction to Formal Language Theory. Addison-Wesley, Boston (1978)zbMATHGoogle Scholar
  8. 8.
    Hricko, M., Jirásková, G., Szabari, A.: Union and intersection of regular languages and descriptional complexity. In: DCFS 2005, pp. 170–181. Università degli Studi di Milano, Italy (2005)Google Scholar
  9. 9.
    Iwama, K., Kambayashi, Y., Takaki, K.: Tight bounds on the number of states of DFAs that are equivalent to n-state NFAs. Theoret. Comput. Sci. 237(1–2), 485–494 (2000)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Iwama, K., Matsuura, A., Paterson, M.: A family of NFA’s which need \(2^n-\alpha \) deterministic states. In: Nielsen, M., Rovan, B. (eds.) MFCS 2000. LNCS, vol. 1893, pp. 436–445. Springer, Heidelberg (2000).  https://doi.org/10.1007/3-540-44612-5_39CrossRefzbMATHGoogle Scholar
  11. 11.
    Jirásek, J., Jirásková, G., Szabari, A.: Deterministic blow-ups of minimal nondeterministic finite automata over a fixed alphabet. Internat. J. Found. Comput. Sci. 19(3), 617–631 (2008)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Jirásková, G.: Deterministic blow-ups of minimal NFA’s. RAIRO-ITA 40(3), 485–499 (2006)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Jirásková, G.: Concatenation of regular languages and descriptional complexity. Theory Comput. Syst. 49(2), 306–318 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Jirásková, G.: Magic numbers and ternary alphabet. Int. J. Found. Comput. Sci. 22(2), 331–344 (2011)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Jirásková, G., Palmovský, M., Šebej, J.: Kleene closure on regular and prefix-free languages. In: Holzer, M., Kutrib, M. (eds.) CIAA 2014. LNCS, vol. 8587, pp. 226–237. Springer, Cham (2014).  https://doi.org/10.1007/978-3-319-08846-4_17CrossRefzbMATHGoogle Scholar
  16. 16.
    Jirásková, G., Szabari, A., Šebej, J.: The complexity of languages resulting from the concatenation operation. In: Câmpeanu, C., Manea, F., Shallit, J. (eds.) DCFS 2016. LNCS, vol. 9777, pp. 153–167. Springer, Cham (2016).  https://doi.org/10.1007/978-3-319-41114-9_12CrossRefzbMATHGoogle Scholar
  17. 17.
    Lupanov, O.B.: A comparison of two types of finite automata. Problemy Kibernetiki 9, 321–326 (1963). (in Russian). German translation: Über den Vergleich zweier Typen endlicher Quellen. Probleme der Kybernetik 6, 328–335 (1966)Google Scholar
  18. 18.
    Meyer, A.R., Fischer, M.J.: Economy of description by automata, grammars, and formal systems. In: Proceedings of the 12th Annual Symposium on Switching and Automata Theory, pp. 188–191. IEEE Computer Society Press (1971)Google Scholar
  19. 19.
    Moore, F.R.: On the bounds for state-set size in the proofs of equivalence between deterministic, nondeterministic, and two-way finite automata. IEEE Trans. Comput. C–20, 1211–1219 (1971)CrossRefGoogle Scholar
  20. 20.
    Nicaud, C.: Average state complexity of operations on unary automata. In: Kutyłowski, M., Pacholski, L., Wierzbicki, T. (eds.) MFCS 1999. LNCS, vol. 1672, pp. 231–240. Springer, Heidelberg (1999).  https://doi.org/10.1007/3-540-48340-3_21CrossRefzbMATHGoogle Scholar
  21. 21.
    Rabin, M.O., Scott, D.: Finite automata and their decision problems. IBM J. Res. Dev. 3, 114–125 (1959)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Šebej, J.: Reversal on regular languages and descriptional complexity. In: Jurgensen, H., Reis, R. (eds.) DCFS 2013. LNCS, vol. 8031, pp. 265–276. Springer, Heidelberg (2013).  https://doi.org/10.1007/978-3-642-39310-5_25CrossRefzbMATHGoogle Scholar
  23. 23.
    Yershov, Y.L.: On a conjecture of V. A. Uspenskii. Algebra i logika 1, 45–48 (1962). (in Russian)MathSciNetGoogle Scholar
  24. 24.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theoret. Comput. Sci. 125(2), 315–328 (1994)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institut für InformatikUniversität GiessenGiessenGermany
  2. 2.Mathematical InstituteSlovak Academy of SciencesKošiceSlovakia

Personalised recommendations